Texas, 2009

Damaging Wind in Texas, August 15, 2009

August 15, 2009 · NWS MAF · 1 event in 1 county or zone

Thunderstorms developed along a cold front during the evening hours, as a weak mid level shortwave trough passed overhead. Sufficient heating during the afternoon hours allowed for moderate instability to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Thunderstorms developed along a cold front during the evening hours, as a weak mid level shortwave trough passed overhead. Sufficient heating during the afternoon hours allowed for moderate instability to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 15, 5:41 PM CST, 39 minutes earlier.

Area forecast discussion, Aug 15, 5:41 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT SAT AUG 15 2009

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

NO MAJOR AVIATION CONCERNS NEXT 24 HRS...VFR CONDITIONS ALL
TERMINALS.  CONVECTION WILL REMAIN EAST.

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT SAT AUG 15 2009/

DISCUSSION...
ISOLATED THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER SOUTHWEST TEXAS
AND ALSO ACROSS PORTIONS OF THE NORTHERN PERMIAN BASIN EARLY THIS
AFTERNOON.  WATER VAPOR IMAGERY SHOWS A SW-NE ORIENTED UPPER LEVEL
TROUGH COINCIDENT WITH THIS ACTIVITY.  AN ASSOCIATED SURFACE TROUGH
IS ALSO DRAPED ACROSS THE AREA...AND WITH THE ADDITION OF LOW LEVEL
CONVERGENCE ALONG THIS BOUNDARY AND DAYTIME HEATING...ITS NOT
SURPRISING TO SEE THE CURRENT DEVELOPMENT.  AS THE UPPER LEVEL
TROUGH MOVES SOUTHEASTWARD ACROSS THE AREA TODAY...I WOULD EXPECT
THE FAVORED AREAS FOR CONTINUED CONVECTION WILL BE OVER THE
SOUTHEAST AND SOUTHERN PORTIONS OF THE CWA.  AT LEAST FOR THE
MOMENT...THE WRF APPEARS TO BE DOING A SLIGHTLY BETTER JOB THAN THE
GFS IN TERMS OF PRECIPITATION PROGS.

A BROAD WEAK SURFACE TROUGH WILL LINGER OVER THE CWA ON SUNDAY.  AS
THE SURFACE TROUGH RETROGRADES TO THE WEST BEGINNING ON MONDAY...
PERSISTENT UPSLOPE SOUTHEASTERLY LOW LEVEL FLOW WILL CONTINUE TO
PROVIDE AT LEAST SOME CHANCE FOR THUNDERSTORM DEVELOPMENT OVER
SOUTHWEST TEXAS. 500 MB THETA-E PROGS SUGGEST THAT THE BEST CHANCE
FOR PRECIPITATION WILL REMAIN OVER THE SOUTHERN PORTIONS OF THE
CWA THROUGH THE PERIOD. INDICATIONS ARE THAT MUCH OF THE ADJACENT
PLAINS WILL REMAIN CAPPED BY WARM TEMPERATURES ALOFT. THIS DRY
PERIOD SHOULD CONTINUE THROUGH MID WEEK...UNTIL WE FINALLY START
TO SEE SOME MID LEVEL COOLING. BY WEDNESDAY OR THURSDAY...WE
SHOULD SEE A SLIGHT INCREASE IN RAIN CHANCE ACROSS THE PLAINS. CURRENT
FORECASTS ALREADY REFLECT THIS TREND...SO NOT MUCH ADJUSTMENT IS
NEEDED WITH THE CURRENT FORECAST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Aug 15, 12:34 PM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CDT SAT AUG 15 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
134 PM CDT SAT AUG 15 2009 /1234 PM MDT SAT AUG 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING...MAINLY EAST OF A LINE FROM NEAR SEMINOLE...
TO ODESSA...TO MARFA...AND PRESIDIO. ANY STORMS THAT DEVELOP WILL
BE ACCOMPANIED BY FREQUENT LIGHTNING...GUSTY WINDS...AND BRIEF
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY..MAINLY
OVER THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO...AND
THE ADJACENT PLAINS. GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL
BE THE MAIN THREATS WITH THESE STORMS...ALTHOUGH A FEW MAY PRODUCE
MARGINALLY SEVERE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 15, 3:15 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT SAT AUG 15 2009

TXZ045-046-152145-
GAINES-DAWSON-
415 PM CDT SAT AUG 15 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GAINES AND
NORTHWESTERN DAWSON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF LOOP AT 415 PM
CDT...MOVING EAST AT 20 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The radar

The Lubbock radar (KLBB), 101 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Borden

When
August 15, 6:20 PM CST to 6:25 PM CST
Where
Borden County, 16.49 mi NE of Gail
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
32.910, -101.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194065.